Bone Strengthening Drugs may Cause Breakage

The popular group of drugs, Bisphosphonates recommended for osteoporosis may be responsible for atypical bone fracture. The physicians and patients should be well aware of it.

Amplify’d from www.accessdata.fda.gov
Update on Femur Fracture Risk with Bisphosphonates
The FDA has issued updated information on atypical fractures of the femur associated with the use of bisphosphonates to treat osteoporosis. These drugs include Fosamax (alendronate sodium), Actonel (risedronate sodium), Boniva (ibandronate sodium), Atelvia (risedronate sodium), Reclast (zoledronic acid), and their generic equivalents.
The femur fractures seen with bisphosphonates have been subtrochanteric and diaphyseal, which are uncommon — accounting for less than one percent of the hip and femur fractures that occur in the population overall. Although it is not clear that the drugs are a direct cause of these unusual fractures, they have mainly been reported in patients taking bisphosphonates.
This safety information will appear in the drugs’ labeling, as well as in a Medication Guide that will be distributed to patients with each prescription.

Read more at www.accessdata.fda.gov

 

Advertisements

, , , ,

  1. Leave a comment

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: